Plaquinil problem??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/24/2007 1:40 PM (GMT -7)   
Hi All,
 
I started taking the Plaquinil only 5 days ago.I was supposed to start with 200mg daily then if tolerating increase it to twice a day.The second day i took the plaq i was feeling a little bubbly in my belly,some burning and even diarrhea.I figured i should still continue and did.I took one last night at about 5pm while at work.I got home and felt really crappy.Very achey and upset stomach.Went to bed and woke up with my mouth and lips swollen.My cheeks were even swollen.I thought this was my kidneys and went directly to the Emergency room.They drew bloods and took urine.All were negative.The E.R.doctor and my Rhuemy both said it's probably the Plaquinil.I was given Prednisone 40mg in the E.R. to reduce the swelling and inflammatory response to the Plaquinil.I have an appointment on Monday with the Rheumy to see what i can do next.
 
Anyone experience this and what were your treatment options???
 
Thanks,Fran

Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/24/2007 2:00 PM (GMT -7)   
Oh and the E.R. doctor said to discontinue taking the Plaquinil until i see my RhuemY

Fran

jhmom
Veteran Member


Date Joined Oct 2004
Total Posts : 2244
   Posted 11/24/2007 4:35 PM (GMT -7)   
Hi Fran, sorry to hear about the reaction you had to Plaq, pretty scary!! I have a VERY sensitive GI tract so my rheumy had me start off taking 1/2 tab every other day and I slowly worked my way up to 2 tabs a day with no problems at all. I take the generic but have heard some people cannot tolerate it at all! Let us know what the doctor says monday. Take care
Stacie

Trust in the Lord with all thine heart, and lean not unto thine own understanding ~ Proverbs 3:5 ~

DX: Hashimoto's 1999, Celiac Disease (AKA: gluten sensitivity) 2003, Raynaud's 2004, Lupus 2005 and Sjogrens 2006
Meds: Imuran, Plaquenil, Flexeril, Piroxicam, Levoxyl, Folic Acid, Lortab (as needed), Magnesium Citrate and magic mouthwash (as needed for mouthsores)


Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 11/24/2007 5:57 PM (GMT -7)   
Hi Fran:

Sorry that you had troubles taking the plaq. I hope that your doctor can figure out a treatment plan for you. Just wanted to wish you well. Let us know what your doctor says.

Take care,
Barbara
dx fibro, SLE, glaucoma, cateracts, bells palsy, depression, migraine headaches, gastreopaersis, chronic anemia, RA,MDS (Blood Cancer). Tons of meds.


Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/25/2007 5:10 AM (GMT -7)   
Hi ,

I feel worse today than yesterday.My mouth is still swollen and now the glands under my tongue and even my tongue is slightly swollen.When i swallow my toungue burns.I have stifness in my neck and burning.My shoulders burn too.I have no idea what is going on but i may go back to the E.R. This is frightning cause i have no idea what is going on....

Gonna call my Mom now....too early to get my Rhuemy yet.

Fran

Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/25/2007 9:06 AM (GMT -7)   
Spoke with my Rhuemy and she said this sounds like Angioedema.It might not be the Plaquinil but the Ace inhibitor that i'm taking.I'm taking Benicar.So she said to stop the Benicar too and continue with the Prednisone 40mg.If i'm not better by the end of the day or any worse to go directly to the E.R.This just stinks.....

Fran

Weleetka
Regular Member


Date Joined Oct 2007
Total Posts : 184
   Posted 11/25/2007 12:32 PM (GMT -7)   
I had a reaction to Plauqinil too... My tongue swelled and I wanted to claw my face......

Mine went back to normal pretty face.. It didn''t linger....I no longer take that drug....

FW
Regular Member


Date Joined May 2007
Total Posts : 477
   Posted 11/25/2007 5:25 PM (GMT -7)   
Hi from another Fran. I am so sorry about your reaction. I just wanted to tell you that I have severe allergies and one is to aspirin. My allergist tested me after I had the exact same reaction as you to BENICAR. Apparently having a reaction to the Benicar is a strong clue that aspirin might be a problem. In my case it includes all aspirin products, nsaids and ibuprofen. So I was tested and am very allergic to aspirin. As I've gotten older, I have had more and more allergies develop. Apparently, this is not that unusual in lupus patients. Please take care - allergic reactions are scary and dangerous!
Fran
Take care,
Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Meds: Plaquenil, Zyrtec, Prilosec, Nasacort, Prednisone, Prozac daily.
Meds: Epinephrine, Benadryl, albuterol (as needed).


Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/27/2007 6:01 AM (GMT -7)   
Hi Fran,

How long did your reaction last??How long were you taking the Benicar?? I also have bad allergies.Always did!! I have been taking Benicar for only 4-5 weeks but there is an accumulation of it in my body.I was told as my body metabolizes the Benicar i will experienece some swelling until it is out of my system.Though how long does it take?? I guess i should look up the half life of the drug....I have NO CLUE why my Rhuemy prescribed Benicar.It says to use EXTREME caution in Lupus patients cause they are at higher risk for Angioedema,Renal tube stenosis and even Rhabdomyolysis.There are so many other BP meds so why use that for a Lupus patient?? Makes no sense.Benicar can be potentially deadly for a Lupus patient.If anyone on this forum is taking Benicar;you may want to ask your doctor to change the med to something SAFER like a Calcium channel bloker for BP contol.Ace inhibitors are not good for us.

The swelling in my face has improved a lot.My tongue is not swollen.I have less burning of my shoulders and neck.But i still feel weird.CAnt really put my finger on it.

Fran

FW
Regular Member


Date Joined May 2007
Total Posts : 477
   Posted 11/27/2007 5:27 PM (GMT -7)   
Hi Fran,
I was on the Benicar for exactly two days. After the first dose, I experienced hives and itching so bad on both legs that I scratched them raw. The next day I tried again and ended up at the doctor's office within 30 minutes. Hives, swelling and blocked airways. Not the first time I had to go to my allergists office unannounced. My husband calls them from the car while we are on the way and the epinephrine is ready when we get there. I am allergic to so many different things that I now carry a small bottle of epinephrine and some syringes and my husband or I administer .2 cc epi if the reaction is a bad one. If that doesn't produce results then off I go to the nearest ER, statcare, or the allergist's office (whichever is closest). Most of the time, though I control the reactions with the melt in your mouth Benadryl. Thank goodness, they came out with that, I used to chew the caplets to get them into my system faster - UGH!!
Hope you feel better!
Take care,
Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Meds: Plaquenil, Zyrtec, Prilosec, Nasacort, Prednisone, Prozac daily.
Meds: Epinephrine, Benadryl, albuterol (as needed).


Mariepoms
Regular Member


Date Joined Oct 2007
Total Posts : 61
   Posted 11/28/2007 6:38 AM (GMT -7)   
Hi Fran,

WOW,you had a very scary experiences too.Allergies are scary and so unpredictable when you have multiple allergies..I have lots of allergies too.I had an anaplylactic reaction to Barbiturtates in the past and was covered in hives and my O2 saturation dropped to 82%.I almost had to be intubated.

I do feel better today but still have some residual effects going on.Slight facial swelling but nothing like the other day and my eyes are red and puffy today.The whites of my eyes that is....i had this happen to me once when i rubbed my eyes after touching a cat.I'm hoping this is going to let up soon.It's so friggen annoying now.I wake up every morning wondering....ok,what is going to be swollen today??I'm afraid to look in the mirror lately....lol.

Thanks for your feedback Fran.

Fran

lupus fighter
Regular Member


Date Joined Nov 2007
Total Posts : 50
   Posted 12/9/2007 2:57 PM (GMT -7)   
This is kinda scary , I was taking Benicar as well and I was having a lot of swelling as well.
Loving Life 
 
 
Diagnosis Lupus Sle 2006, Fibro 2006, Nephirits 2007, anemia 2005,  Hypertension 2006.
 
Plaquenil 400 mg, Prednisone 15 mg, Cell Cept 3000 mg, Diovan 320, Procardia 120 Mg, Fosonopril 80 mg, Iron supplement, Calcuim W/ Vitamin D, Folic Acid, Tramadol

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 11:16 PM (GMT -7)
There are a total of 2,732,414 posts in 301,017 threads.
View Active Threads


Who's Online
This forum has 151181 registered members. Please welcome our newest member, carol9.
258 Guest(s), 5 Registered Member(s) are currently online.  Details
Mews2much, desert bound, Girlie, ggfgfgfdgfgdd98, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer